Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 79, NWS Denver/Boulder, CO

September 14, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 14, 2023, 2:45 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2023, 2:45 PM MDT (20:45 UTC)
Expired
Sep 14, 2023, 5:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:55 PM MDTFLASH FLOOD3 S Buckhorn Mountain, COCR 44H at CR 27 closed due to high water on road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS55 KBOU 142045
FFWBOU
COC069-142345-
/O.NEW.KBOU.FF.W.0079.230914T2045Z-230914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
245 PM MDT Thu Sep 14 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southeastern Larimer County in north central Colorado...

* Until 545 PM MDT.

* At 245 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flows 
moving through the Buckhorn Creek Drainage in and near the Cameron 
Peak burn scar. Debris flows can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southeast portions of the Cameron Peak burn scar.

This includes the following additional locations...
	Upper Buckhorn along County Road 44H and Crystal Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4060 10545 4055 10546 4053 10541 4053 10533
      4057 10529 4059 10529 4062 10538 4061 10543

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rodriguez
1 follow-up statement
830 
WGUS75 KBOU 142337
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
537 PM MDT Thu Sep 14 2023

COC069-142347-
/O.EXP.KBOU.FF.W.0079.000000T0000Z-230914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
537 PM MDT Thu Sep 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
SOUTHEASTERN LARIMER COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
closures.

LAT...LON 4060 10545 4055 10546 4053 10541 4053 10533
      4057 10529 4059 10529 4062 10538 4061 10543

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:08 PM MDT, 37 minutes earlier.

Area forecast discussion, Sep 14, 2:08 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
208 PM MDT Thu Sep 14 2023

.SHORT TERM...(This evening through Friday)
Issued at 208 PM MDT Thu Sep 14 2023

While it's been mostly cloudy over the higher terrain, the
cloudiness hasn't progressed onto the Urban Corridor or eastern
plains. This has allowed temperatures to climb into the lower to
mid 70s. ACARS soundings estimates surface based CAPE of 600-900
J/kg at DEN. Water vapor satellite imagery showing a broad trough
over Wyoming and Utah with a good circulation over southwest
Wyoming. Best lift appears to be over northwest Colorado and south
central/southeast Wyoming. As through progress east-southeast,
lift will shift over the Urban Corridor and eastern plains. Expect
widespread showers and thunderstorms to form late this afternoon
and continue through this evening. Showers/storms will transition
to a widespread steady rain overnight as the airmass stabilizes.

For Friday, the upper level trough will be over Colorado, but
will be slowly weakening. Best lift appears to be along and south
of I- 70. At the same time, drier air will be moving in from the
north. Best chance for rain showers will be during the morning
hours. Rain then shifts south and east of the area. Expect some
clearing to move in from the north during the afternoon. Will have
the warmest temperatures in this area where highs will be in the
upper 60s to lower 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 208 PM MDT Thu Sep 14 2023

The upper trough will move east the state Friday night with mostly
dry conditions expected across the forecast area. There could be
some lingering showers and storms during the evening hours mainly
south of I-70. Upper level high pressure building over the Rocky
Mountain Region will bring dry and warmer weather to the forecast
area over the weekend with temperatures on the plains warming back
into the low to mid 80s on Sunday. Early next week, the upper ridge
flattens with a weak westerly flow aloft over Colorado. This pattern
should bring continued dry and warm weather to the region with the
exception of a few light showers possible over the higher mountains.

On Wednesday, models are showing an upper level trough of low
pressure deepening over the Northern Rockies. Some lift ahead of the
trough could lead to an increase in shower activity over the high
country with mostly dry conditions continuing across the plains.

Cooler unsettled weather is expected on Thursday as the large upper
trough moves across the Northern and Central Rockies. At this time,
there is quite a bit of uncertainty with the forecast due to run to
run inconsistencies and model discrepancies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu Sep 14 2023

Cold front has pushed through the area earlier this morning with
north to northeast prevailing for the rest of the afternoon.
Clouds have been slow to thicken this morning across the Denver
area, which has allowed for good heating and will lead to better
instability for thunderstorms. Cumulus clouds are beginning to
form with a ceiling of 5000-7000 feet possible after 19Z. Best
window for storms looks to be 22-02Z. After this, rain showers and
lower clouds are expected for much of the night. The lower clouds
will continue into at least Friday morning and likely into Friday
afternoon. Ceilings fall into the 1000-2000 feet range this
evening (01-03Z) and mostly remain in this range through tonight
and Friday morning. Ceilings will slowly climb Friday morning, but
remain under 6000 feet into early afternoon. Skies will begin to
clear mid to late Friday afternoon.

&&

.HYDROLOGY...
Issued at 208 PM MDT Thu Sep 14 2023

Nearly persistent cloud cover so far today across the burn areas
has limited the heating and instability. The threat for very heavy
rain from the thunderstorms has decreased. However, still expect
widespread rain showers with scattered thunderstorms through early
evening. Even though heavy rain chances and number of storms have
lowered, brief heavy rain will accompany the storms with up to an
inch in 30 minutes possible. There will also be a slight chance
for minor flooding issues across the Urban Corridor where the
stronger storms develop. Here an inch may fall in 20-30 minutes.
Storms will be moving east/southeast and long duration heavy rain
is not expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...jk
AVIATION...Meier
HYDROLOGY...Meier
Hazardous weather outlook, Sep 14, 10:01 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1001 AM MDT Thu Sep 14 2023

COZ030>051-151615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1001 AM MDT Thu Sep 14 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms will continue to form this morning and early
this afternoon across the higher terrain. This activity will
spread east onto the plains by the late afternoon. From the late
afternoon through much of tonight, there will be widespread
coverage of showers and storms. Some of these storms may produce
heavy rainfall with up to 2 inches of rain possible. There is an
elevated threat for flash flooding in the Cameron Peak burn area.
The heavy rain could cause minor flooding of roads and low lying
areas across Denver and the rest of the I-25 corridor and plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers will gradually decrease on Friday. An isolated storm or
two will still be possible in the afternoon over the mountains
with brief heavy rain. The threat of any flooding in recent burn
areas will be limited.

Generally dry and warmer weather will then prevail Saturday
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall will be appreciated.

In the hours before

Special weather statement, Sep 14, 2:37 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
237 PM MDT Thu Sep 14 2023

COZ050-051-142115-
Phillips County CO-Sedgwick County CO-
237 PM MDT Thu Sep 14 2023

...A strong thunderstorms will impact portions of northwestern
Phillips and western Sedgwick Counties through 315 PM MDT...

At 236 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from I-76 southward to near Haxtun, moving slowly
eastward.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holyoke, Haxtun, Paoli, Fairfield, Highland Center, and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 10265 4086 10265 4097 10234 4056 10223
TIME...MOT...LOC 2036Z 249DEG 12KT 4071 10249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RODRIGUEZ

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:37 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick38 min
Sep 14, 3:09 PM MDTAreal Flood AdvisoryBOUBoulder, Jefferson59 min
Sep 14, 3:11 PM MDTFlash Flood WarningBOULarimer3 hr
Sep 14, 3:20 PM MDTSpecial Weather StatementBOUPhillips40 min
Sep 14, 3:45 PM MDTAreal Flood AdvisoryBOUAdams, Broomfield, Jefferson70 min
Sep 14, 4:00 PM MDTSevere Thunderstorm WarningBOUSedgwick22 min
Sep 14, 4:24 PM MDTSpecial Weather StatementBOUDenver51 min
Sep 14, 4:30 PM MDTAreal Flood AdvisoryBOUAdams98 min
Sep 14, 4:54 PM MDTAreal Flood AdvisoryBOUArapahoe96 min
Sep 14, 5:09 PM MDTAreal Flood AdvisoryBOUAdams, Denver111 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.